Hail, Rhea
- When
- May 2, 2:16 PM EST
- Where
- Rhea County, 0.89 mi SE of Spring City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.690, -84.860
Quarter sized hail was reported at Spring City.
A progressive upper level trough moved across the Southern Appalachian region during the later afternoon hours generating scattered convection. A few of the storms became severe producing large hail in the weakly to moderately unstable environment present over Central East and Southeast Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A progressive upper level trough moved across the Southern Appalachian region during the later afternoon hours generating scattered convection. A few of the storms became severe producing large hail in the weakly to moderately unstable environment present over Central East and Southeast Tennessee.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 2, 1:45 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT MON MAY 2 2016 .SHORT TERM (TODAY INTO TOMORROW)... ONGOING CONVECTION WILL CONTINUE THROUGH THE AFTERNOON INTO THE EVENING HOURS. SOME SUNSHINE WAS ABLE TO MAKE IT THROUGH THE CLOUDS TODAY, ESPECIALLY IN THE NORTHEASTERN COUNTIES, WHICH HAS ALLOWED FOR GOOD DESTABILIZATION OF THE ATMOSPHERE. WE ARE SEEING MODERATE CAPE OF GENERALLY OVER 1000 J/KG COMBINED WITH MODERATE SHEAR OF 30 TO 40 KNOTS. THESE INGREDIENTS WILL COMBINE WITH A FRONTAL BOUNDARY AND SHORTWAVE THAT MOVE OVER AND ALLOW FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP. STILL BELIEVE THE BIGGEST THREAT WILL BE HEAVY RAINFALL, HAIL, AND STRONG WINDS. WITH THE STORMS MOVING PARALLEL TO THE BOUNDARY WE COULD SEE TRAINING STORMS LEADING TO LOCALIZED FLOODING ISSUES. HOPEFULLY WITH THE LACK OF RAINFALL IN THE PAST MONTH THE RIVERS AND LAKES WILL BE ABLE TO HANDLE THE QUICK HEAVY RAINFALL WITH THESE STORMS. THE STRONGEST OF THE STORMS WILL COME TO AN END SHORTLY AFTER THE FRONTAL BOUNDARY PUSHES THROUGH THE AREA. WE WILL CONTINUE TO SEE SPOTTY SHOWERS BEHIND THE FRONT... AND WITH THE WIDESPREAD RAIN EXPECTED WE COULD SEE MID LEVEL CLOUDS AND FOG MOVING IN OVERNIGHT. .LONG TERM (TUESDAY NIGHT THROUGH MONDAY)... MODELS IN DECENT AGREEMENT FOR THE MOST PART...AND FORECAST CONFIDENCE IS ABOUT AVERAGE FOR THIS TIME OF YEAR. SHORT WAVE TROUGH MOVES ACROSS TUESDAY NIGHT...WITH MORE SIGNIFICANT UPPER LOW DIGGING IN BEHIND IT. WILL HAVE COLDER AIR MOVING IN AS WELL DURING THE EARLY PART OF THE PERIOD. WILL SEE SHOWERS AT TIMES...AND PERHAPS SOME THUNDER WEDNESDAY AS MAIN TROUGH DIGS IN AND AHEAD OF SECONDARY COLD FRONT. WILL HAVE SOME LINGERING SHOWERS ESPECIALLY NORTH THURSDAY AND THURSDAY NIGHT. FREEZING LEVELS MAY GET LOW ENOUGH FOR A FEW SNOW SHOWERS LATE WED NIGHT AND AGAIN THU NIGHT OVER THE VERY HIGHEST ELEVATIONS OF THE MOUNTAINS...ALTHOUGH STILL SOME QUESTION ABOUT WHETHER THERE WILL BE MUCH MOISTURE AT TEMPS FAVORING ICE CRYSTALLIZATION. UPPER RIDGE AND SURFACE HIGH PRESSURE WILL GRADUALLY BUILD IN STARTING FRIDAY...AND WILL BE OVER THE REGION INTO MONDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 60 76 50 71 / 80 20 10 30 KNOXVILLE MCGHEE TYSON AIRPORT, TN 59 73 49 68 / 80 40 20 50 OAK RIDGE, TN 59 74 50 68 / 80 30 20 50 TRI CITIES AIRPORT, TN 58 72 47 65 / 90 60 40 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && ABM/LW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 241 PM EDT MON MAY 2 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-031845- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 241 PM EDT MON MAY 2 2016 /141 PM CDT MON MAY 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...STRONG TO POSSIBLY SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL IS EXPECTED THIS AFTERNOON AND EVENING... A COLD FRONT WILL SLOWLY APPROACH THE REGION TODAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH THE MAIN CONCERN BEING STRONG GUSTY WINDS...LARGE HAIL... HEAVY RAIN...AND FREQUENT LIGHTNING. LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH RAINFALL AMOUNTS IN EXCESS OF 2 INCHES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SOUTH FROM THE GREAT LAKES LATE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AND MOVE ACROSS THE EASTERN TENNESSEE VALLEY AND SOUTHERN APPALACHIANS. FREEZING LEVELS IN THE APPALACHIANS WILL DROP AS LOW AS 3000 TO 4000 FEET WITH THE RAIN SHOWERS CHANGING TO SNOW SHOWERS DURING THE EARLY MORNING HOURS. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1257 PM EDT MON MAY 2 2016
TNZ012-035-021730-
SCOTT TN-MORGAN TN-
1257 PM EDT MON MAY 2 2016
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT AND NORTHWESTERN MORGAN
COUNTIES UNTIL 130 PM EDT...
AT 1257 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES NORTHWEST OF WARTBURG...MOVING NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...SUNBRIGHT...ELGIN...BIG SOUTH FORK
NATIONAL...SLICK ROCK...RUGBY...DEERLODGE...HIGH POINT...NORMA AND SMOKEY
JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3660 8454 3639 8431 3639 8433 3628 8434
3611 8485 3617 8491 3621 8491 3624 8488
3628 8488 3629 8487 3630 8480 3633 8477
3634 8474 3637 8472 3637 8470 3640 8466
3644 8469 3650 8471 3660 8461
TIME...MOT...LOC 1657Z 233DEG 25KT 3622 8487
MOULTONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
158 PM EDT MON MAY 2 2016
TNZ012-013-021845-
CAMPBELL TN-SCOTT TN-
158 PM EDT MON MAY 2 2016
...SPECIAL WEATHER STATEMENT...
AT 157 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HUNTSVILLE...OR 12 MILES SOUTHEAST OF ONEIDA...MOVING EAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...JACKSBORO...HUNTSVILLE...JELLICO...CARYVILLE...FINCASTLE...
WHITE OAK...ROYAL BLUE...ELK VALLEY...NORMA AND SMOKEY JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3659 8399 3654 8398 3646 8393 3643 8392
3643 8390 3642 8390 3639 8391 3639 8393
3640 8395 3638 8396 3624 8439 3638 8450
3659 8429
TIME...MOT...LOC 1757Z 247DEG 25KT 3635 8440
MOULTONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT MON MAY 2 2016
TNZ081>083-021915-
RHEA TN-BLEDSOE TN-SEQUATCHIE TN-
231 PM EDT MON MAY 2 2016
...SPECIAL WEATHER STATEMENT...
AT 230 PM EDT/130 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 7 MILES NORTHEAST OF DUNLAP...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DAYTON...PIKEVILLE...GRAYSVILLE...BRAYTON...PALIO...OLD CUMBERLAND...
EVENSVILLE AND MELVINE.
LAT...LON 3533 8532 3552 8543 3577 8504 3575 8503
3577 8494 3576 8491 3548 8495 3543 8508
3544 8511 3546 8511 3545 8515 3545 8517
3537 8521
TIME...MOT...LOC 1830Z 242DEG 31KT 3547 8531SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT MON MAY 2 2016
NCZ060-061-021900-
CHEROKEE NC-CLAY NC-
246 PM EDT MON MAY 2 2016
...SPECIAL WEATHER STATEMENT...
AT 246 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ANDREWS...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ANDREWS AND TOPTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3516 8384 3526 8380 3524 8374 3526 8371
3523 8369 3520 8373 3519 8371 3517 8373
3515 8373 3516 8365 3515 8364 3514 8366
3514 8364 3512 8364 3513 8362 3511 8362
3508 8364
TIME...MOT...LOC 1846Z 207DEG 19KT 3519 8370The Northeast Alabama radar (KHTX), 139 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported at Spring City.
Several trees were reported down four miles northeast of Ten Mile.
Quarter sized hail was reported at Lenoir City.
Ping pong ball sized hail was reported three miles west of Farragut.
Ping pong ball sized hail was reported five miles west of Farragut.
Golf ball sized hail was reported at Farragut.
Quarter sized hail was reported at Farragut.
Quarter sized hail was reported six miles east southeast of Farragut.
Quarter sized hail was reported two miles west of Bybee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622772, 622782, 622773, 622775, 622777, 622778, 622779, 622780, 622781.